Minnesota, 2015

Hail and Damaging Wind in Minnesota, August 28, 2015

August 28, 2015 · NWS DLH · 3 events in 1 county or zone

Thunderstorms moves across the Boundary Waters Canoe Area Wilderness. There was large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms moves across the Boundary Waters Canoe Area Wilderness. There was large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 9:19 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 28, 9:19 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1019 AM CDT FRI AUG 28 2015

.UPDATE...
ISSUED AT 1014 AM CDT FRI AUG 28 2015

SHOWERS AND STORMS MOVING INTO NORTHERN MINNESTOA EARLIER THAN
THAN PERVIOUSLY FORECAST. CLOUD TOPS OF INCOMING MCS STILL
COOLING...SO EXPECT THE THUNDERSTORMS TO CONTINUE THROUGH THE
MORNING ALONG FRONTAL BOUNDARY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 325 AM CDT FRI AUG 28 2015

MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE CHANCES FOR
SHOWERS AND STORMS ACROSS THE NORTHLAND LATER TODAY AND TONIGHT
WITH THE POTENTIAL FOR A FEW STRONG THUNDERSTORMS ACROSS NE MN IN
THE EVENING PRODUCING HAIL AND STRONG WINDS. WEATHER CONDITIONS
ARE EXPECTED TO BE QUIET GOING INTO SATURDAY AS HIGH PRESSURE
BUILDS IN.

THE OVERALL SYNOPTIC PATTERN CONSISTS OF A CLOSED LOW TRACKING EWD
ACROSS SRN MN INTO CENTRAL WI...AND A SECONDARY UPPER TROUGH
DROPPING IN FROM THE NW THROUGH THE ND/NWRN MN REGION. THESE TWO
FEATURES WILL PHASE TOGETHER ACROSS THE GREAT LAKES TONIGHT AND
SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. MUCH OF THE
FORCING FROM THE SRN LOW WILL REMAIN WELL TO THE SOUTH OF THE
NORTHLAND TODAY...WITH THE EXCEPTION OF AREAS ALONG AND SOUTH OF
STATE HIGHWAY 70 IN WI WHERE A FEW SHOWERS AND WEAK THUNDERSTORMS
COULD DEVELOP IN THE LATE MORNING AND AFTERNOON. THE MAIN AREA OF
CONCERN WILL BE OVER NE MN WHERE SIGNIFICANT DESTABILIZATION WILL
OCCUR THIS AFTERNOON PRIOR TO THE PASSAGE OF THE UPPER S/W AND
ASSOCIATED SFC FRONT. AS TEMPERATURES WARM INTO THE LOWER 80S AND
LOW LEVEL MOISTURE INCREASES...ML CAPE VALUES WILL RISE ABOVE 2000
J/KG. THE COMBINATION OF STRONG INSTABILITY AND DEEP LAYER SHEAR
AROUND 30-40 KT WILL PRODUCE THUNDERSTORMS CAPABLE OF HAIL AND
VERY STRONG WINDS...ALONG WITH HEAVY RAINFALL. THE THREAT FOR
STRONG STORMS IS OVER MUCH OF THE REGION...BUT THE HIGHEST
PROBABILITY WILL BE ALONG AND NORTH OF US HIGHWAY 2 THIS EVENING.
THE FRONT WILL LINGER ACROSS THE AREA TONIGHT AND INTO EARLY
SATURDAY BEFORE GETTING PUSHED TO THE EAST AS HIGH PRESSURE BUILDS
IN ON SATURDAY. SKIES MAY TAKE A WHILE TO CLEAR OUT...BUT THE
LATTER HALF OF SATURDAY APPEARS TO BE QUIET AND QUITE PLEASANT.

TEMPERATURES TODAY WILL WARM INTO THE 70S AND LOWER 80S WITH
NOTICEABLY HIGHER HUMIDITY VALUES. LOWS TONIGHT WILL FALL INTO
THE 50S AND LOWER 60S. MORE 70S AND 80S ARE EXPECTED ON SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 325 AM CDT FRI AUG 28 2015

UPPER LEVEL RIDGING WILL BUILD ACROSS THE FORECAST AREA SATURDAY
NIGHT AND FORM AN OMEGA BLOCK ON SUNDAY. THIS OMEGA BLOCK MOVES EAST
OF THE AREA ON MONDAY ALLOWING FOR A SW FLOW ALOFT TO BECOME
ESTABLISHED AND PERSIST THROUGH THURSDAY. A SFC RIDGE WILL BE IN
PLACE OVER THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT. ON
MONDAY...A PIECE OF SHORT WAVE ENERGY LIFTS NEWD TOWARD NW MN WHILE
THE SFC RIDGE SLIPS OFF TO THE EAST. THIS ENERGY MAY CLIP THE NW
CORNER OF THE FORECAST AREA AND HAVE SOME LOW POPS IN PLACE TO
ACCOUNT FOR THIS POSSIBILITY. PIECES OF SHORT WAVE ENERGY EMBEDDED
IN THE SW FLOW WILL AFFECT THE REGION MONDAY NIGHT THROUGH THURSDAY.
SPEED AND TIMING OF THESE PIECES WARRANT HAVING SOME POPS FOR THIS
PERIOD. HEAT AND HUMIDITY WILL BE INCREASING STARTING SATURDAY NIGHT
WITH A RETURN TO MIDSUMMER CONDITIONS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 631 AM CDT FRI AUG 28 2015

A VARIETY OF CIGS/VSBYS AT THE OUTSET OF THE FORECAST. AREAS OF BR
WITH MVFR/IFR CONDITIONS AT SEVERAL SPOTS WHILE INL/HYR ARE VFR.
EXPECT THE LOW CIGS/VSBYS IN BR TO IMPROVE TO VFR AFTER 14Z. BEST
CHANCE OF SHOWERS AND STORMS APPEARS TO AFFECT HIB/INL WITH
APPROACHING STORM COMPLEX IN SOUTHERN MANITOBA. NO RAIN ELSEWHERE.
EXPECT THE STORMS TO DEPART AFTER 09Z WITH VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  75  57  76  61 /  20  30  10   0
INL  76  59  81  61 /  60  60  10   0
BRD  76  57  80  63 /  10  10  10   0
HYR  72  54  76  58 /  10  10   0   0
ASX  75  55  77  57 /  10  10  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...CLC
SHORT TERM...TENTINGER
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Aug 28, 2:33 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT FRI AUG 28 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
333 AM CDT FRI AUG 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT ACROSS
PORTIONS OF THE NORTHLAND. WEAK STORMS COULD DEVELOP OVER NORTH
CENTRAL WISCONSIN THIS AFTERNOON. HOWEVER...STRONGER STORMS ARE
LIKELY OVER NORTHEAST MINNESOTA THIS EVENING AND INTO THE
OVERNIGHT HOURS. HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED MONDAY NIGHT
THROUGH THURSDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING.

LSZ121-140>148-291030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
333 AM CDT FRI AUG 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THIS EVENING
INTO EARLY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE
SUPERIOR MONDAY NIGHT THROUGH THURSDAY.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 28, 9:54 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1054 AM CDT FRI AUG 28 2015

MNZ010-281700-
KOOCHICHING-
1054 AM CDT FRI AUG 28 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...

AT 1053 AM CDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTH OF
BAUDETTE...MOVING EAST AT 35 MPH.

HALF INCH HAIL...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
KOOCHICHING COUNTY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4850 9373 4824 9391 4835 9443 4868 9442
TIME...MOT...LOC 1553Z 290DEG 32KT 4854 9452

CLC

The radar

The Duluth radar (KDLH), 142 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
August 28, 11:07 AM CST
Where
St. Louis County, 3.31 mi ENE of Orr
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.060, -92.760

Thunderstorm Wind, St. Louis

When
August 28, 12:25 PM CST
Where
St. Louis County, 13.79 mi ESE of Crane Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.160, -92.230

Trees were knocked down over a US Forest Service Road off the Echo Trail near Moose River.

Hail, St. Louis

When
August 28, 12:30 PM CST
Where
St. Louis County, 13.64 mi NNW of Burnside
Measured
0.75 in hail
Reported by
Public
Coordinates
48.090, -92.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598940, 598942, 598941.